Update News

 

Drugs A to Z

A B C D E F G HI J K L M N O PQ R S T U V WX Y
Z

About Disease:-

Vagal Reaction also known as fainting in common language and Syncope in medical terms is caused by variety of mechanisms. The condition isn’t a cause of any head injury considered as a concussion. In some cases, the condition can be a warning of a life-threatening situation. In most of the cases, the condition is a relatively benign situation.

Syncope also known as blacking out is a temporary loss of consciousness followed by the return of full wakefulness. This condition of consciousness is generally accompanied by loss of muscle tone which normally results in falling or slumping over. It is a common condition and is categorised in different stages. Some episodes of Vagal Reaction are normal and can be explained easily, in most of the cases, the patients never receive a diagnosis or understand the specific cause.

Human brain has multiple parts and sections categorised in two hemispheres, the cerebellum and the brain stem.  The brain requires blood flow to provide oxygen and glucose to the cells to experience living.  For the human body to be awake, a particular area known as the reticular activating system is located in the brain stem which needs to the turned on with one hemisphere functioning properly.

For fainting, either the reticular activating system needs to lose its blood supply or every hemisphere should be deprived of the three essential elements of blood, oxygen and glucose. The condition is not a cause of head trauma. Generally, loss of consciousness after a head injury is normally considered as a concussion. The condition can cause injury if the impact is severe and the person loses its control on the consciousness.  Vagal Reaction are different from seizure, when a patient can also loose on its consciousness.

Causes of Fainting

The basic cause of syncope is decreased blood flow to the brain. This can be interlinked to when the heart fails to pump blood or if the blood vessels are not strong enough to maintain blood pressure which includes delivering required blood to the brain.

Secondly, changes in heart rhythm are also considered as the most common cause of syncope or Vagal Reaction. However, these conditions are not linked to frequent faints, those occur due to temporary changes in normal body function.  Sometimes, the change in heart rhythm can create huge complications potentially turning up dangerous and life threatening situations. Human heart is an electric pump, and if any problem exists, the heart may fail to pump adequate blood. This can cause short term drops in blood pressure.

Similarly, abnormalities with the heart valves can also cause fainting or syncope. The valve allows blood to pass in the proper direction when the heart pumps. Valve diseases or disorders may include abnormal narrowing also known as stenosis or leakage, insufficiency or regurgitation. Either of the issues can cause complexities in maintaining adequate blood supply to the body. These are the heart structural conditions improving the risks of fainting and Vagal Reaction in people.

Sign and symptoms of fainting

Frequent fainting or Vagal Reaction does not have any specific signs and symptoms which can define the condition. However, in other cases, the common signs and symptoms include Electrolyte imbalance and hormone abnormalities. These conditions may also be responsible for syncope; these complications are due to the effects on the heart and blood vessels.

Excessive medications and drugs is also one of the grave reasons in developing the signs and symptoms of fainting.  Similarly, Pregnancy is also one of the symptoms connected to syncope.  The common explanation includes compression of the inferior vena cava which generally occurs by the enlarging uterus or by orthostatic hypotension.

How is fainting diagnosed?

Similar to most of the other medical conditions; the history is in finding the key for why people faint. Even though, most episodes of syncope       do not generally occur with intimation or while the patient is in the front of medical provider. It turns naturally anytime and anywhere, despite of the mood and health conditions if the person is having any.

Physical examination will be carried out to look for signs that will help give direction to the accurate diagnosis. Heart monitoring is a special method which is carried out to look and understand the heart rhythm disturbances. Similarly, a blood pressure check will also be carried out both by lying and standing to uncover orthostatic hypotension. Also, a detailed examination of heart, lung and neurological system may uncover a potential cause if these are abnormal.

The initial diagnostic tests may include electrocardiogram (EKG) and screening blood tests which can be monitored by carrying out a complete blood count (CBC). The tests also include kidney function tests, thyroid blood tests and electrolytes and glucose tests.

Depending on the severity of the condition, the health care provider may use CT scan or MRI (Magnetic resonance imaging).

Treatments for Fainting or syncope

Fainting or syncope is normal and in rare cases the condition is found fatal or extremely severe.  If the episode of Vagal Reaction is short lived, then in most of the cases, the person turns back to normal function without any evidences to injury or getting hurt. For such episodes, it is advised to contact the primary care practitioner to discuss the essential care options.

The potential of life threatening syncope is generally treated by putting the patient on a heart monitoring device.  However, the treatment will be tailored to the specific cause of syncope based on the patient’s evaluation.

Prevention of Vagal Reaction

There are numerous opportunities preventing Vagal Reaction and fainting spells if considered accurately. Considering some of the vasovagal episode makes them aware of the warning signs allowing them to be able to sit or lie down before passing out avert of syncope. This is the instant preventative measure which will help falling down and injuries.

Secondly, If medications are recognized as the cause of fainting, then adjusting the treatment and switching to lower dosage can help reduce its impact in the form of Vagal Reaction.